Hail, Towner
- When
- July 19, 11:45 PM CST
- Where
- Towner County, 0.69 mi N of Cando Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.490, -99.230
Brief heavy rain and very intense lightning were also noted.
A trough of low pressure pushed through eastern North Dakota and into the Red River Valley and helped ignite a few thunderstorms. A good push of warm air in the lower layers of the atmosphere also helped sustain these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A trough of low pressure pushed through eastern North Dakota and into the Red River Valley and helped ignite a few thunderstorms. A good push of warm air in the lower layers of the atmosphere also helped sustain these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 8:17 PM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 917 PM CDT SUN JUL 19 2009 .DISCUSSION...NOT MUCH CHANGE NEEDED TO FORECAST FOR THE OVERNIGHT. THERE IS A BATCH OF CONVECTION ACROSS WESTERN ND MOVING INTO CENTRAL ND. HOWEVER...THIS ACTIVITY WILL BE MOVING INTO MORE STABLE/DRIER AIRMASS AND ANTICIPATE IT TO WEAKEN OR EVEN DISSIPATE. MUCH OF THE FA WILL BE UNDER STRONG 850MB WARM AIR ADVECTION OVERNIGHT...BUT AIRMASS IS SO DRY THAT EXPECT ONLY INCREASING CLOUDS AS A RESULT. BEST CHANCES FOR THUNDER HAVE TO BE RIGHT ALONG BOUNDARY CURRENTLY ACROSS W DAKOTAS (WHERE LOW LEVEL CONVERGENCE AND BETTER MOISTURE WILL BE). POPS/WX HANDLE TIMING OF THIS FEATURE WELL (AND EXPECTED COVERAGE OF STORMS). MIN TEMPS NEAR 60F REASONABLE. && .AVIATION...SOUTHERLY WINDS WILL HOLD UP NR 10 KTS OR A BIT HIGHER OVERNIGHT. FRONT AND WIND SHIFT WILL MOVE INTO DVL REGION TOWARD 12Z AND THEN INTO GFK BY 18Z AS WINDS TURN WESTERLY BEHIND IT. LIMITED MOISTURE WILL KEEP CLOUDS ABOVE 6000 FT THRU THE PD...WITH SMALL CHC OF 4000-6000 FT AGL CLOUDS DEVELOPING MONDAY MORNING AS LOW LEVEL MOISTURE INCREASES A TAD AHD OF FRONT INTO SE ND. && .PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUL 19 2009/ SHORT TERM...TONIGHT THROUGH WEDNESDAY PRIMARY FORECAST CHALLENGE IS RAIN/THUNDERSTORM CHANCES TONIGHT THROUGH TUESDAY AND ASSOCIATED TEMPERATURES. GFS/NAM/GEM IN GOOD AGREEMENT WITH ONLY SOME MINOR DIFFERENCES ON TIMING OF SURFACE BOUNDARY. USED SREF/MAVBC GUIDANCE AS A BASE FOR HIGH TEMPERATURES AND SREF/ECMWF FOR OVERNIGHT LOWS. PRECIPITATION CHANCES INCREASE MONDAY ALONG SURFACE BOUNDARY...BUT KEPT POPS AT OR BELOW 50 PERCENT. REASONS BEING MIXED LAYER CAPE DOES NOT EXCEED 500 J/KG...MID-LEVEL CAP WEAKENS BUT REMAINS INTACT...AND UPPER LEVEL JET SUPPORT/FORCING REMAINS FARTHER WEST. PRECIPITABLE WATER VALUES WILL BE 1-1.5 INCHES...BUT UPON EXAMINING MODEL CROSS SECTIONS...MAJORITY OF MOISTURE APPEARS TO BE ABOVE 700 HPA. SURFACE DEW POINTS WILL INCREASE WITH SOUTHERLY FLOW...BUT WITHOUT A WELL-DEFINED LOW-LEVEL JET...NOT EXPECTING VALUES MUCH ABOVE 60 DEGREES. BEST MIX OF INSTABILITY AND FORCING WILL BE MONDAY AFTERNOON ACROSS THE FORESTED AREAS OF NORTHWEST AND WEST CENTRAL MINNESOTA...SO INCREASED POPS TO 50 PERCENT HERE. IF STORMS CAN GET GOING...SOME SPOTS MAY PICK UP A QUICK HALF AN INCH. DAYTIME HIGHS WILL BE SLIGHTLY COOLER THAN TODAY WITH INCREASED CLOUD COVER. MONDAY NIGHT THROUGH TUESDAY...SURFACE WINDS SHIFT TO THE WEST- NORTHWEST ON BACKSIDE OF DEPARTING BOUNDARY WITH LINGERING CHANCES FOR PRECIPITATION ACROSS THE FAR EASTERN FORECAST AREA. A COUPLE SHORT-WAVES ROTATE THROUGH THE PARENT FLOW LATE TUESDAY AND WEDNESDAY BRINING WITH THEM COOLER AIR. ALTHOUGH WEDNESDAY WILL BE DRY...DAYTIME HIGHS EXPECTED FROM THE LOW TO MID 70S ACROSS MUCH OF THE NORTHERN FORECAST AREA WEDNESDAY. LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY MODELS COMING INTO BETTER AGREEMENT IN SHOWING ANOTHER 500 MB LOW OVER NORTHWEST ONTARIO MEANDERING AROUND LATE IN THE WEEK. GFS SOLNS SHOW WORST RUN TO RUN CONSISTENCY...WHILE ECMWF SHOWS THE BEST. MAIN IDEA IS FOR AREA TO RETURN TO NORTHWEST FLOW ALOFT MID WEEK AND CONTINUE INTO THE WEEKEND. WHILE COLDEST POOL OF AIR ALOFT WILL BE OVER ONTARIO...VORT MAXES ROTATING SOUTHWARD AROUND UPPER LOW WILL BRING LOW THREATS FOR PCPN MAINLY FRI-SAT EXTENDING INTO SUNDAY OVER NRN MN. TEMPS LOOK TO REMAIN BLO AVERAGE. WITH VERIFICATION SCORES FOR MAX TEMPS SHOWING OUR FORECASTS BEING TOO WARM IN THE LONG RANGE...TOOK HPC HIGH TEMP FCST DOWN A FEW DEGREES WITH MOSTLY 70S EXPECTED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 648 AM CDT SUN JUL 19 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 648 AM CDT SUN JUL 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF THE RED RIVER VALLEY LATE TONIGHT AHEAD OF AN APPROACHING COLD FRONT. ANY STORMS WHICH OCCUR ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT AS A COLD FRONT MOVES SLOWLY ACROSS THE REGION. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1150 PM CDT SUN JUL 19 2009
NDZ014-200515-
BENSON ND-
1150 PM CDT SUN JUL 19 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY IN NORTHEAST
NORTH DAKOTA...
UNTIL 1215 AM CDT
AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTHEAST OF ESMOND...OR 40 MILES WEST OF DEVILS
LAKE...MOVING TO THE EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
MADDOCK AT 1215 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4809 9985 4814 9942 4792 9938 4790 9983
4801 9982 4801 9985 4802 9986 4807 9987
TIME...MOT...LOC 0451Z 264DEG 13KT 4800 9973
TGThe national radar mosaic for the moment the first event began.
7 hail. Local standard time, as filed.
Brief heavy rain and very intense lightning were also noted.
The large hail damaged vegetation.
Pea to nickel sized hail fell with 1.10 inches of rain.
Pea to penny sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173150, 173153, 173154, 173151, 173152, 173155, 173156.